Meds that make you sensitive to the sun
Over-the-counter meds and sun sensitivity
Dehydration, sunburn, and other skin problems are probably not what you signed up for this summer. But they’re some of the side effects you might experience if you take allergy meds or over-the-counter drugs like ibuprofen, or supplements like St. John’s wort.
Those and many other medications and supplements can increase your risk of heat-related illness. And they can make your skin more sensitive to sunlight, increasing your risk of sunburn or worse.
Other medications, such as certain diuretics, can make you less thirsty or cause you to urinate more, which can increase your risk of dehydration. And some antidepressants can reduce your ability to sweat, making it difficult for your body to regulate its temperature properly. When that happens, there’s a greater risk of heat-related conditions, including muscle cramps, heat exhaustion, and most seriously, heatstroke, which can turn into a medical emergency quickly.
If you take medication, following these safety strategies to help minimize your risk:
Ask your doctor or pharmacist if you can take it at night.
Stay hydrated by drinking plenty of nonalcoholic and caffeine-free fluids throughout the day.
Stay in the shade and avoid being outdoors when the sun’s rays are at their peak, and find an air-conditioned space on high heat days.
Consumer Reports also recommends using sunscreen daily and reapplying it often, and covering up with sun-protective clothing and a wide-brimmed hat when you’re outdoors.
LA CROSSE, Wis. (WKBT) — Get your weather forecast from people that actually live in your community. We update with short, easy-to-use video forecasts you can watch on your phone every day. Download the iOS or Android app here.
COPYRIGHT 2022 BY NEWS 8000. ALL RIGHTS RESERVED. THIS MATERIAL MAY NOT BE PUBLISHED, BROADCAST, REWRITTEN OR REDISTRIBUTED.